Wednesday, October 18, 2006

Side Effects

One of the most common questions I get is about side effects of medications. Don't get me wrong, this is a good question to ask, especially if you're not familiar with the medication that is being prescribed.

In today's Journal of the American Medical Association, there is a study which estimates approximately 700000 medication complications each year (Chicago Tribune). I know what you're thinking, "Yeah, it's that Food and Drug Administration again. They're working for the drug companies. They just push all medicines through and don't care about side effects."

It's true that, in the study, the most common classes of medicines that sent people to the ER for treatments were insulin for diabetes and blood thinners like coumadin. But, the problem was not with the prescription medicine itself, but with interactions with other medicines, specifically over the counter pills and herbal supplements.
Dr. David Soria, chairman of the emergency department at Florida's Wellington Regional Medical Center, said patients should tell their doctors about drugs they have been prescribed by others, as well as over-the-counter drugs they take, such as aspirin and herbal remedies.

Soria said older patients seem to be taking more herbals because they're easy to get and there is heavy marketing of products that patients think will help to keep their minds sharp or give them more energy.

"Patients don't typically tell us what herbal medications they're on because they don't consider it a drug. They think it's a vitamin," Soria said.

Some studies have found that herbal products, including ginseng and gingko, can cause bleeding, and that others, such as St. John's wort and kava, can react negatively with other medications. St. John's wort also can interact with Plavix, a blood thinner, and cause bleeding.

But monitoring them can be a problem because few studies have been done on the herbals, and because there can be inconsistencies in the batches coming from different manufacturers, Soria said.
I'm not placing blame here, just re-emphasizing the fact that good patient-physician communication is essential for good medical care. I realize, especially for older people, who may see a lot of doctors, to try to remember who prescribed what and why. (Just a plug for the job of a good primary care physician.)

Herbal supplements are marketed as "safe" because they're natural. And, this may be the case when used by themselves. In addition, over the counter medications are safe when used correctly. Problems occur when people take prescription medicines, OTC meds, and herbal supplements. Interactions among all these chemicals could be a problem - thus the 700k medication complications each year. So, be careful out there!

13 comments:

Anonymous said...

Very good topic. There is some sort of weird disconnect, where people seem to have great faith in the healing powers of herbals but at the same time discount them as "real drugs".

I have seen two anecdotal "close calls" with this topic in my own life:

I have a beloved friend with a lot of heart problems, and many prescriptions, plus he was taking a lot of herbal supplements too. He got really sick, but wasn't until hospitalized that his doctor was able to figure out that the (previously unmentioned) supplements plus the prescriptions were interacting badly.

My brother had an elderly in-law who became very strange acting at about the same time every day, turned out to be a bad reaction between an supplement and a prescription drug. The strange behavior always happened a little while after he dutifully took his prescription at the same time, every day.

Seems like a big problem with over-the-counter and prescription drugs is that they aren't viewed as drugs. More like a food or something? Maybe it is kind of like visiting a faith healer, people want to believe it might help but don't want to confess to their physician? Figure the physician might consider them silly or disloyal for trying supplements? Not sure, but intriguing.

The Curmudgeon said...

Could it be that some of the popularity of herbals comes from the fact that we don't get subjected to a scary (and oft embarrassing) list of potential side effects every time a commercial for one of these substances is aired?

healthpsych said...

A great post. My elderly mother forgot to tell her surgeon she was taking aspirin and had problems with uncontrolled bleeding during surgery that the poor surgeon could not understand. She was also taken some herbals which she didn't disclose because they're natural. A recipe for disaster.

Sarebear said...

I used to be like, I'd never take an herbal supplement! But then w/my IBS being so frustrating . . .

Enteric coated peppermint, which I've heavily researched, ONLY interacts with the one IBS drug, which isn't suitable for me and has HORRID side effects as well.

Still, when and if I use this peppermint pill, I'll let my doctor know. I've done all the research I can MYSELF, and eliminated such things as caraway oil which can affect fetuses, cause miscarraige (eek!) but it's always wise to work with your doc as an informed partner.

Although I'm not sure I need to tell him about the daily one Archway coconut macaroon cookie that seems to help. My dad is a very logical person, but when he read an article about this and how it actually helps, he told me. Besides, one cookie a day can't do much harm (since I'm not diabetic). Hee hee.

Then there's always the grapefruit juice factor; you have some, and your medications, and it tends to amplify the effect/strength of some or many meds. Alot of people don't know this . . . have you heard of this?

I think more should be done to raise awareness of these kinds of issues. As well as more studies, too. Especially in situations like IBS, where there's little to treat it.

Fat Doctor said...

True story: Long before I'd even thought to go to med school, a friend of mine got a DVT from the cabbage soup diet. She did have a clotting disorder and was on chronic warfarin, and she had no idea that cabbage is high in vitamin K. She almost died from that silly diet, which is why I spent the next 10 years gaining 100 pounds. Diets can kill you.

Anonymous said...

Hey Doc, you've just been tagged! Give me five! :p

Dinah said...

Cabbage soup diet? That can kill you without coumadin.

St. John's Wort in combination with an ssri (prozac, zoloft, lexapro, paxil, and family) can cause serotonin syndrome.

Generally, though, "tell your doctor" is a nice idea and I even ask, but I don't know all that much about a lot of these herbals, funny they just didn't teach about them where I went to med school.

wolfbaby said...

both my docs have recomened herbal remedies for some of my "issues" but they are both very firm that i tell them everything I take!!! and I always try and be a good girl for this very reason.

Anonymous said...

I'm on blood thinners for the rest of my life. The reward for that is a monthly blood letting to check the thickness. Woo Hoo!!

Liana said...

I'll add a plug for geriatricians here... meds often affect the elderly differently than younger people. A good geriatrician can do wonders for that elderly patient with the med list a mile long...

I did a geriatrics selective in med school and we would see patients on the unit with garbage bags full of different bottles of medications, some of them dating back to the 1970s. Very scary.

Anonymous said...

I bought my own copy of The Pediactric Dosing Handbook just so I could always have handy a list of drugs and interactions. It really is insane how many different drugs and foods interact with coumadin. The good news is that I don't have to try and cram spinach into the mouth of my unwilling toddler.

Gerbil said...

When I do an intake with a new psychotherapy client, I ask separate questions about prescription medications (and whose name is on the bottle!), vitamins/herbals, diet pills, OTC medications, and (for women) birth control.

So many times, women will deny using any prescription medications, but then they say they've been on the Pill for years. (Then again, I also once had to explain to a [female!] supervisor why exclusively lesbian or non-sexually-active women might be on birth control.)

And no, I never took my Hismanal (thank G-d that's off the market!) with grapefruit juice :)

Anonymous said...

Preserve this page with all comments for posterity. How many lives could be saved by more reading it?